Serotonin syndrome (SS) is diagnosed by the clinical triad of dysautonomia (fever, mydriasis, diaphoresis, tachycardia), neuromuscular signs (ataxia, hyperreflexia, tremor, myoclonus), and altered mental status (seizures, delirium). Two validated criteria groups are accepted, the Hunter criteria and the Sternbach criteria. These criteria require a menu-like approach of clinical manifestations of the above signs with known addition or increase of a serotonergic medication and the absence of other possible causes, such as neuroleptics.
In 2006, the FDA issued a clinical warning titled “Potentially Life-Threatening Serotonin Syndrome With Combined Use of SSRIs or SNRIs and Triptan Medications.” Subsequently, Randolph W. Evans, MD, and others conducted a close evaluation of the cases used by the FDA as the basis for their warning. They noted that none of the initial cases met Hunter criteria, only 10 of 29 met Sternbach criteria, and a second set of 11 patients also were questionable in terms of the diagnosis of serotonin toxicity. Serotonin (5-HT) toxicity is mediated by excessive activity of 5-HT 2A receptors, and triptans have no action at those receptors, only having activity at 5-HT 1B, 1D, and 1F receptors.
In 2010, the American Headache Society (AHS) published a position paper on this drug-drug interaction. In it, they stated, “with only Class IV evidence available in the literature and available through the FDA registration of adverse events, …the currently available evidence does not support limiting the use of triptans with SSRIs or SNRIs, or the use of triptan monotherapy, due to concerns for serotonin syndrome (Level U).”
Confirming the lack of evidence for an interaction, Dr. Yulia Orlova from the Graham Headache Center in Boston reported from the Partners Healthcare System Research Patient Data Registry on about 48,000 patients prescribed triptans, of whom about 19,000 were also co-prescribed SSRI or SNRI antidepressants. None of the cases met Hunter and Sternbach criteria and one patient who manifested serotonin toxicity had signs that preceded triptan use. A previous trial of a cohort of 240,268 patients receiving pharmacy benefits reported that the frequency of co-prescription of triptans with SSRIs was about 20%. With the size of these reports, the absence of documented cases fulfilling both sets of criteria, and the lack of receptor plausibility as a cause for serotonin toxicity from triptans, the likelihood of the syndrome from triptan use is low, and the warning inappropriate. The co-occurrence of depression, anxiety, and migraine often makes co-prescription of triptans and antidepressants necessary, and the concern for co-prescription excessive.
—Stewart J. Tepper, MD Professor of Neurology Geisel School of Medicine at Dartmouth